Indiana, 2008

Tornado and Flash Flooding in Indiana, May 27, 2008

May 27, 2008 · NWS IND · 12 events in 4 counties and zones

A series of storms moved across central Indiana producing heavy rainfall and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$84,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A series of storms moved across central Indiana producing heavy rainfall and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 27, 1:17 PM EST, 53 minutes earlier.

Area forecast discussion, May 27, 1:17 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
217 PM EDT TUE MAY 27 2008

.AVIATION...

DISCUSSION FOR THE 00Z TAFS

LOW PRESSURE RIDING ALONG A FRONTAL BOUNDARY ACROSS NORTHERN KY WILL
KEEP RAIN AND PERIODS OF MVFR CIGS/VIS ACROSS HUF/IND/BMG THROUGH
4Z. PRECIP SHOULD EXIT THE AREA BY 06Z WITH VFR CONDS EXPECTED TO
PREVAIL AS NE SFC WINDS DRAW DRIER AIR INTO THE REGION. A NE SFC
WIND SHOULD CONTINUE THROUGH WEDS.

&&

.DISCUSSION...

FORECAST FOCUS WILL BE ON TEMPERATURES THROUGH THIS WEEK UNTIL THE
NEXT CHANCE OF RAIN BY FRIDAY.

THE CURRENT SURFACE MAP SHOWS THAT A COLD FRONT HAS SETTLED ACROSS
THE EXTREME SOUTHERN REACHES OF THE FORECAST AREA. A DETAILED
SURFACE ANALYSIS SHOWS THAT THE FRONT APPEARS TO BE JUST SOUTH OF
BMG BUT NOT TO LWV YET. THE MID LEVEL FLOW PATTERN AT H5 SHOWS A
RIDGE DOMINATING THE SOUTHEASTERN PORTION OF THE CONUS...WITH A
RATHER DEEP TROUGH OVER SOUTHEASTERN CANADA AND A BROAD TROUGH
OFF THE WEST COAST.

THE MODELS WERE QUITE SIMILAR IN WHAT IS A RATHER BENIGN WEATHER
PATTERN FOR MOST OF THIS WEEK AND A BLEND OF GUIDANCE VALUES WAS
USED.

TONIGHT...THE COLD FRONT WILL CONTINUE TO SLOWLY SINK SOUTH AS
HIGH PRESSURE FROM THE NORTHERN PLAINS DROPS SOUTH INTO THE LAKES
REGION. THIS SHOULD HELP TO GRADUALLY CLEAR SKIES AND BRING DRIER
AIR IN. BUT WILL HANG ON TO LOW POPS ALMOST EVERYWHERE THROUGH 03Z
AND THEN JUST IN THE FAR SOUTH AFTER 03Z. THEN THE DRIER AIR WILL
WIN OUT ACROSS THE NORTH. LOWS IN THE LOW 40S NORTH AND MID 50S
SOUTH WITH QUITE A GRADIENT ACROSS THE AREA TONIGHT.

ON WEDNESDAY...THE SURFACE HIGH WILL SETTLE OVER THE CHICAGO AREA
AS THE H5 RIDGE STRENGTHENS OVER THE AREA. THE RESULT SHOULD BE A
QUIET AND PARTLY TO MOSTLY SUNNY DAY. H8 TEMPS OF +10 TO +12C WILL
GIVE HIGHS AROUND 70...AS THE SURFACE HIGH AND POOR MIXING WILL
KEEP THE TEMPERATURES FROM REACHING THEIR FULL POTENTIAL. ANOTHER
COOL NIGHT TOMORROW NIGHT WITH THE HIGH OVERHEAD AND LOWS IN THE
40S ACROSS THE AREA.

THINGS WILL START TO WARM UP BY THURSDAY AS THE SURFACE HIGH
PRESSURE SLIDES EAST AND SETS UP RETURN FLOW. THIS SHOULD SEND
TEMPS INTO THE MIDDLE 70S. FOR THE OVERNIGHT THERE WILL BE A VORT
MAX RIDING ON THE NORTHERN BOUNDARY OF THE RIDGE AND THIS WILL
GENERATE SOME NOCTURNAL CONVECTION BUT THIS IS EXPECTED TO REMAIN
WELL NORTH OF THE AREA.

ON FRIDAY THE RIDGE WILL START TO COLLAPSE AT H5 AND A SURFACE LOW
WILL BE DROPPING SOUTHEAST OUT OF THE NORTHERN PLAINS. THERE MAY
BE SOME LATE DAY SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE FAR
NORTHWEST BUT IT LOOKS AS THOUGH THE BETTER CHANCE FOR RAIN WILL
BE OVERNIGHT FRIDAY AS THE FRONT PUSHES SOUTH. THE GFS SHOWS
CONTINUED CHANCES OF RAIN THROUGH SATURDAY WITH ANOTHER SLOW
MOVING FRONTAL BOUNDARY. WARM WEATHER IS EXPECTED TO START NEXT
WEEK AS ANOTHER STRONG RIDGE ALOFT WILL PUSH IN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...CO
PUBLIC...JOHNSON
Hazardous weather outlook, May 27, 1:26 PM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
226 PM EDT TUE MAY 27 2008

INZ021-028>031-035>049-051>057-281830-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-
226 PM EDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY.
LIGHTNING IS ALWAYS A HAZARD WITH ANY STORM THAT FORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060>065-067>072-281830-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
226 PM EDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL
INDIANA...PRIMARILY SOUTH OF A BLOOMINGTON TO COLUMBUS LINE AFTER
200 PM EDT THIS AFTERNOON. SEVERE WEATHER IS NOT EXPECTED BUT VERY
HEAVY DOWNPOURS WILL ACCOMPANY THESE STORMS. LOCALIZED FLOODING
COULD RESULT IN THE HEAVIEST STORMS. STORMS SHOULD DIMINISH BY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY.
LIGHTNING IS ALWAYS A HAZARD WITH ANY STORM THAT FORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

LJ

The radar

The Indianapolis radar (KIND), 97 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 2 flood, 1 tornado. Local standard time, as filed.

Flash Flood, Lawrence

When
May 27, 2:10 PM EST to 5:00 PM EST
Where
Lawrence County, 1.38 mi S of Bedford to 1.27 mi SW of Bedford
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.850, -86.480

Flash Flooding was reported between Mitchell and Bedford due to heavy rain.

Tornado, Daviess

When
May 27, 2:12 PM EST to 2:13 PM EST
Where
Daviess County, 1.51 mi E of Graham to 1.61 mi E of Graham
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
38.719, -87.172

A county sheriff witnessed a tornado in an open field. No damage occurred with the tornado.

Flash Flood, Knox

When
May 27, 2:45 PM EST to 7:15 PM EST
Where
Knox County, 0.54 mi W of Bicknell to 0.66 mi E of Bicknell
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.780, -87.310

Flash flooding was reported on Wheatland Avenue in Bicknell due to heavy rain.

Flash Flood, Jackson

When
May 27, 2:50 PM EST to 6:45 PM EST
Where
Jackson County, 0.29 mi SE of Kurtz to 0.73 mi SSE of Kurtz
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.967, -86.196

Flash flooding was reported on State Road 58 near Kurtz and the South Fork of Salt Creek due to heavy rain.

Flash Flood, Lawrence

When
May 27, 2:50 PM EST to 5:00 PM EST
Where
Lawrence County, 1.28 mi ENE of Sand Pit to 0.47 mi SE of Sand Pit
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.810, -86.480

Water was covering one lane each way on State Road 37 between Mitchell and Bedford. The flash flooding that was caused by heavy rain was near the Marion Township Fire Department.

Flash Flood, Lawrence

When
May 27, 3:35 PM EST to 8:30 PM EST
Where
Lawrence County, Bartlettsville to 0.94 mi WSW of Bartlettsville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.970, -86.430

Water was covering portions of Bartlettsville Road. This flash flooding was due to heavy rain.

Flash Flood, Lawrence

When
May 27, 4:50 PM EST to 8:30 PM EST
Where
Lawrence County, 0.69 mi S of Patton Hill to 2.01 mi NNE of Patton Hill
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
38.890, -86.530

Part of State Road 54 near Avoca was reported to be damaged with parts of the road moving in the flood waters. Water was also approaching a few homes. This flash flooding was caused by heavy rain.

Flash Flood, Jackson

When
May 27, 5:05 PM EST to 6:45 PM EST
Where
Jackson County, 1.75 mi WSW of Cortland to 0.69 mi W of Cortland
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.960, -86.000

Water was covering County Road 800 North between County Road 725 and County Road 100 East. Flash flooding was also occurring on State Road 258 between County Road 100 West and County Road 190 West due to heavy rain.

Flash Flood, Daviess

When
May 27, 5:15 PM EST to 7:15 PM EST
Where
Daviess County, 1.45 mi S of Epsom to 1.59 mi SSW of Epsom
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.759, -87.072

Water was flowing over County Road 750 North at Saint Michaels Road. The flash flooding was caused by heavy rain.

Flash Flood, Jackson

When
May 27, 5:31 PM EST to 6:45 PM EST
Where
Jackson County, 1.75 mi ESE of Surprise to 1.59 mi SSE of Surprise
Cause
Heavy Rain
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
38.960, -86.020

State Road 258 between Base Line Road and County Road 100 East was flooded due to heavy rain. County Road 1040 East was also closed between County Road 340 North and County Road 400 North. Vehicles were stuck in both locations, requiring law enforcement to assist in rescues.

Flood, Jackson

When
May 27, 6:36 PM EST to 10:30 PM EST
Where
Jackson County, 1.99 mi ENE of Acme to 1.51 mi ENE of Surprise
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.995, -86.018

Previous heavy rainfall caused flooding of to occur east of New Farmington near County Road 1040 East. Vehicles were in the flood waters.

Flood, Knox

When
May 27, 7:05 PM EST to 10:00 PM EST
Where
Knox County, Bicknell to 0.94 mi S of Bicknell
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.780, -87.300

Street flooding occurred in Bicknell due to heavy rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyThe tornado archive for Indiana, 2008Warnings in Indiana, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104084, 93301, 104086, 104089, 104091, 104094, 104099, 104102, 104106, 104108, 104126, 104128.